Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 266, NWS North Platte, NE

July 23, 2013Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 23, 2013, 5:33 PM MDT for Sheridan County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2013, 5:33 PM MDT (23:33 UTC)
Expired
Jul 23, 2013, 6:15 PM MDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 151 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:14 PM MDTHAIL 140 S Gordon, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 5:12 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-750 J/kg
Mixed-layer LCL
1762 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WUUS53 KLBF 232333
SVRLBF
NEC161-240015-
/O.NEW.KLBF.SV.W.0266.130723T2333Z-130724T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
533 PM MDT TUE JUL 23 2013

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 615 PM MDT

* AT 530 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
  RUSHVILLE...AND MOVING SOUTHEAST AT 35 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  SMITH LAKE STATE WILDLIFE MANAGEMENT AREA...DIAMOND LAKE...KRAUSE
  LAKE...WICKSON LAKE...ARGO HILL...SNOW LAKE...WOLF HILL AND WATSON
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4218 10203 4211 10261 4250 10273 4256 10235
TIME...MOT...LOC 2333Z 330DEG 32KT 4249 10250

HAIL...1.75IN
WIND...60MPH

$$

MARTIN
3 follow-up statements
067 
WWUS53 KLBF 232341
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT TUE JUL 23 2013

NEC161-240015-
/O.CON.KLBF.SV.W.0266.000000T0000Z-130724T0015Z/
SHERIDAN NE-
541 PM MDT TUE JUL 23 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
SHERIDAN COUNTY UNTIL 615 PM MDT...

AT 538 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF
RUSHVILLE...AND MOVING SOUTHEAST AT 35 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SMITH LAKE STATE WILDLIFE MANAGEMENT AREA...DIAMOND LAKE...KRAUSE
LAKE...WICKSON LAKE...ARGO HILL...SNOW LAKE...WOLF HILL AND WATSON
LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4218 10203 4211 10261 4250 10273 4256 10235
TIME...MOT...LOC 2341Z 330DEG 32KT 4243 10245

HAIL...1.75IN
WIND...60MPH

$$

MARTIN
918 
WWUS53 KLBF 232353
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
653 PM CDT TUE JUL 23 2013

NEC161-240015-
/O.CON.KLBF.SV.W.0266.000000T0000Z-130724T0015Z/
SHERIDAN NE-
553 PM MDT TUE JUL 23 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
SHERIDAN COUNTY UNTIL 615 PM MDT...

AT 551 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTH OF
LAKESIDE...AND MOVING SOUTH AT 60 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
KRAUSE LAKE...WICKSON LAKE...WOLF HILL...SNOW LAKE AND WATSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4246 10226 4218 10203 4211 10261 4241 10270
TIME...MOT...LOC 2353Z 343DEG 51KT 4226 10243

HAIL...1.75IN
WIND...70MPH

$$

MARTIN
296 
WWUS53 KLBF 232356
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT TUE JUL 23 2013

NEC161-240015-
/O.CON.KLBF.SV.W.0266.000000T0000Z-130724T0015Z/
SHERIDAN NE-
556 PM MDT TUE JUL 23 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
SHERIDAN COUNTY UNTIL 615 PM MDT...

AT 551 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES NORTH OF
LAKESIDE...AND MOVING SOUTH AT 40 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
WICKSON LAKE...WOLF HILL...SNOW LAKE AND WATSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4246 10226 4218 10203 4211 10261 4241 10270
TIME...MOT...LOC 2356Z 338DEG 42KT 4227 10241

HAIL...1.75IN
WIND...70MPH

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:29 PM MDT, 4 minutes earlier.

Area forecast discussion, Jul 23, 5:29 PM MDT, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
629 PM CDT TUE JUL 23 2013

.SYNOPSIS...
ISSUED AT 324 PM CDT TUE JUL 23 2013

CURRENT SYNOPTIC PATTERN IS MARKED BY UPPER LEVEL RIDGING OVER THE
PACIFIC NORTHWEST AND BROAD NORTHWEST FLOW OVER THE HIGH PLAINS WITH
A SERIES OF WEAK PV ANOMALIES EMBEDDED IN THE FLOW...LEADING INTO A
TROUGH IN THE EASTERN CONUS. A WEAK SFC TROUGH WAS LOCATED JUST WEST
OF THE CWA THROUGH THE NEBRASKA PANHANDLE INTO WESTERN SOUTH DAKOTA.
AS OF 20Z THUNDERSTORM ACTIVITY WAS BEGINNING TO DEVELOP IN THE
VICINITY OF THE BLACK HILLS AS AFTERNOON HEATING HAS LEAD TO SFC
BASED INSTABILITY AOA 2000 J/KG IN A FAVORABLE AREA FOR TERRAIN
INDUCED CONVECTION.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 324 PM CDT TUE JUL 23 2013

MAIN FORECAST CHALLENGE IN THE SHORT TERM CENTERS ON THUNDERSTORM
CHANCES FOR TONIGHT IN THE WESTERN PORTIONS OF THE CWA. THE HRRR
APPEARS TO HAVE THE BEST HANDLE ON THUNDERSTORM EVOLUTION AT THIS
POINT...SHOWING AN ISOLATED THUNDERSTORM OR TWO DEVELOPING ALONG THE
BLACK HILLS AND TRACKING SOUTHEAST INTO THE NORTHWEST ZONES OF OUR
CWA THIS EVENING. STORMS WILL HAVE POTENTIAL TO BE SEVERE GIVEN SFC
DEWPOINTS IN THE MID TO UPPER 50S UNDERNEATH DEEP LATER SHEAR IN
EXCESS OF 40 KTS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY CONCERN. THUNDERSTORM ACTIVITY SHOULD BEGIN TO WANE AFTER
SUNSET AS A HIGH PRESSURE BACKS INTO THE AREA...WITH THE LLJ SETTING
UP WELL TO OUR SOUTH.

THE WEATHER SHOULD THEN REMAIN QUIET UNTIL LATE TOMORROW AFTERNOON
WHEN THUNDERSTORM CHANCES WILL RETURN TO OUR WESTERN ZONES.
SOUTHEASTERLY FLOW WILL BRING MOISTURE BACK INTO THE AREA WITH
INITIAL STORM DEVELOPMENT MOST LIKELY TO OCCUR IN THE VICINITY OF A
DEEPENING LEE SIDE SFC TROUGH WEST OF THE CWA. THE BEST CHANCE FOR
STORMS WILL MOST LIKELY BE AFTER 00Z THURSDAY AFTER STORMS DEVELOP
AND MOVE TO THE SOUTHEAST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 324 PM CDT TUE JUL 23 2013

AN UNSETTLED PATTERN EXPECTED THROUGHOUT THE PERIOD...AS THE AREA
REMAINS ON THE NORTHERN SIDE OF SOUTHERN PLAINS UPPER LEVEL
RIDGE.SEVERAL DISTURBANCES WILL ROTATE EAST SOUTHEAST ACROSS THE
AREA WITHIN THE FLOW...WITH PERIODIC CHANCES FOR SHOWERS AND
THUNDERSTORMS. THE BEST CHANCE FOR RAIN STILL APPEARS TO BE ON
THURSDAY...WHEN THE RATHER DEFINED UPPER LEVEL DISTURBANCE PUSHES
EAST ACROSS THE AREA. WILL CONTINUE TO HOLD POPS IN THE 40 PERCENT
RANGE...AS MODELS CONTINUE TO FLIP FLOP A BIT WITH WHERE THE MORE
CONCENTRATED RAIN WILL FALL. IT WOULD APPEAR THAT KANSAS MAY END
UP SEEING THE HEAVIER PRECIPITATION TOTALS.

AS WE HEAD INTO THE WEEKEND...A CYCLONE WILL DEVELOP ACROSS
SOUTHERN CANADA TO THE NORTH OF THE GREAT LAKES. THIS SHOULD
SHOULD DRIVE A COLD FRONT SOUTH INTO THE AREA...WITH COOLER
CONDITIONS AND SOMEWHAT DRIER AS WELL. THERE STILL MAY BE A FEW
STORMS CLOSER TO THE HIGHER TERRAIN ACROSS WESTERN NEBRASKA...BUT
CENTRAL INTO EASTERN NEBRASKA IS LOOKING MOSTLY DRY. IT WILL BE
PLEASANT TEMPERATURE WISE...AS SOME CANADIAN AIR MAKES IT INTO THE
AREA. HIGHS IN THE UPPER 70S TO MID 80S LOOK REASONABLE...WITH THE
WARMEST READINGS IN THE WEST.

HEIGHTS RISE SLIGHTLY EARLY NEXT WEEK...WITH HIGHS WARMING A FEW
DEGREES BACK INTO THE 80S FOR EVERYONE. RAIN CHANCES...ALBEIT
SLIGHT AT THIS POINT...WILL CONTINUE AS THE UPPER LEVEL PATTERN
OVERALL REMAINS UNCHANGED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 627 PM CDT TUE JUL 23 2013

ISOLATED SEVERE STORMS WILL TRACK SOUTHEAST THROUGH WRN NEB THIS
EVENING. VFR IS EXPECTED ALL AREAS AFTER 04Z-06Z THIS EVENING THROUGH
WEDNESDAY AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MARTIN
SHORT TERM...MARTIN
LONG TERM...TAYLOR
AVIATION...CDC
Hazardous weather outlook, Jul 23, 2:25 PM MDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT TUE JUL 23 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-242030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
325 PM CDT TUE JUL 23 2013 /225 PM MDT TUE JUL 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED STORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING IN
WESTERN NEBRASKA...MAINLY WEST OF HIGHWAY 83. STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND STRONG WINDS
BEFORE DIMINISHING TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODIC THUNDERSTORM CHANCES REMAIN IN THE FORECAST EACH DAY
THROUGH THE NEXT WEEK...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MARTIN

In the hours before

Local storm report, Jul 23, 5:07 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
607 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             10 N HAY SPRINGS        42.83N 102.69W
07/23/2013  E2.00 INCH       SHERIDAN           NE   PUBLIC

&&

MARTIN
Local storm report, Jul 23, 5:09 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
609 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             RUSHVILLE               42.71N 102.47W
07/23/2013  E0.88 INCH       SHERIDAN           NE   LAW ENFORCEMENT

&&

MARTIN
Local storm report, Jul 23, 5:23 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
623 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             24 W GORDON             42.81N 102.68W
07/23/2013  E1.50 INCH       SHERIDAN           NE   PUBLIC

&&

MARTIN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:25 PM MDTSevere Thunderstorm WarningLBFSheridan35 min
Jul 23, 4:55 PM MDTSevere Thunderstorm WarningLBFSheridan50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.